Missouri, 2010

Tornado and Hail in Missouri, April 24, 2010

April 24, 2010 · NWS SGF · 15 events in 10 counties and zones

A deep upper low tracked into the region bringing widespread rainfall and isolated severe weather. Limited instability in conjunction with a vigorous shortwave generated a couple of bands of strong to isolated severe convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A deep upper low tracked into the region bringing widespread rainfall and isolated severe weather. Limited instability in conjunction with a vigorous shortwave generated a couple of bands of strong to isolated severe convection. These storms produced several severe wind reports and one EF-0 tornado on Table Rock Lake in Taney County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 11:48 AM CST, 47 minutes earlier.

Area forecast discussion, Apr 24, 11:48 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT SAT APR 24 2010

...SEVERE POTENTIAL UPDATE...

.DISCUSSION...

WIDESPREAD RAIN AND EMBEDDED THUNDER CONTINUED ACROSS SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS AT MIDDAY WITHIN A REGION
OF UPPER LEVEL DIFFLUENCE AHEAD OF A DEEP UPPER TROUGH MIGRATING
ACROSS THE PLAINS. A WELL DEFINED SHORTWAVE WAS TRACKING AROUND
THIS TROUGH INTO ARKANSAS WITH A SURFACE LOW PUSHING INTO SOUTH
CENTRAL MISSOURI.

THE LACK OF INSTABILITY HAS INHIBITED THE PRODUCTION OF DEEP
CONVECTION AND THE STRONGER STORMS THAT MOVED OUT OF ARKANSAS HAVE
SIGNIFICANTLY WEAKENED. WHILE AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT ACROSS SOUTH CENTRAL MISSOURI ALONG AND EAST OF THE
SURFACE LOW TRACK DUE TO THE FAVORABLE WIND FIELD...THE OVERALL
RISK OF SEVERE WEATHER IS DIMINISHING.

A MUCH GREATER RISK OF SIGNIFICANT SEVERE WEATHER WILL OCCUR
FARTHER EAST AND SOUTHEAST FROM THE LOWER MISSISSIPPI RIVER INTO
THE TENNESSEE AND OHIO RIVER VALLEYS.

OTHERWISE WIDESPREAD RAINFALL WILL CONTINUE MUCH OF THE AFTERNOON
BUT DIMINISH FROM THE SOUTH AS THE SHORTWAVE LIFTS NORTH. PRECIPITABLE
WATER VALUES NEAR 1.25 WILL SUPPORT EFFICIENT RAINFALL PRODUCTION.
LOCALIZED FLOODING WILL BE POSSIBLE GIVEN THE EXTENSIVE AND
PROLONGED NATURE OF THE RAINFALL.

FOSTER

&&

.AVIATION...

FLIGHT CATEGORIES WILL CONTINUE TO BE HIGHLY VARIABLE FOR THE NEXT
FEW HOURS UNTIL A COLD FRONT FINALLY PUSHES THROUGH THE OZARKS AND
ENDS THE RAIN TONIGHT. OVERNIGHT CONDITIONS WILL BE VFR ACROSS THE
AREA UNTIL SATURDAY MORNING WHEN A LOWERING CLOUD DECK AND POSSIBLE
FOG DEVELOPMENT OCCURS SHORTLY AFTER SUNRISE.

CROWE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 24, 11:09 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT SAT APR 24 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1209 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK OF HAIL UP TO THE SIZE OF QUARTERS.
ELEVATED RISK OF THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH.
LIMITED RISK OF TORNADOES.
ELEVATED RISK OF LIGHTNING.
LIMITED RISK OF FLOODING.

DISCUSSION...

 THERE IS AN ELEVATED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
 ACROSS SOUTH CENTRAL MISSOURI AS A STRONG STORM SYSTEM MOVES INTO
 THE REGION. THE RISK OF SEVERE WEATHER WILL BE INHIBITED BY
 LIMITED INSTABILITY. HOWEVER A FAVORABLE WIND FIELD COULD
 SUPPORT A FEW SEVERE STORMS ACROSS SOUTH CENTRAL MISSOURI...OR
 MAINLY EAST OF A LINE FROM BRANSON TO ROLLA. DAMAGING WINDS WILL
 BE THE PRIMARY THREAT WITH A LIMITED RISK FOR AN ISOLATED
 TORNADO.

 IN ADDITION MODERATE TO HEAVY RAINFALL COULD RESULT IN LOCALIZED
 FLOODING...ESPECIALLY WHERE HEAVIER SHOWERS AND STORMS TRACK
 OVER THE SAME AREAS.

 .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 ANOTHER STORM SYSTEM WILL BRING THE NEXT CHANCE OF STRONG TO
 SEVERE THUNDERSTORMS TO THE REGION LATE THIS COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS SOUTH
 CENTRAL MISSOURI. STAY TUNED FOR LATER UPDATES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 73 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barry

When
April 24, 12:35 PM CST to 12:40 PM CST
Where
Barry County, 2.83 mi SE of Shell Knob to 2.84 mi SE of Shell Knob
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.598, -93.598

A boat dock on Table Rock Lake was ripped from shore and pushed down the cove.

Tornado, Taney

When
April 24, 12:40 PM CST to 12:42 PM CST
Where
Taney County, 4.95 mi SSW of Branson Mem Arpt to 4.57 mi SSW of Branson Mem Arpt
Rating
EF0
Path length
0.51 mi
Path width
70 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.585, -93.317

A National Weather Service storm survey revealed that an EF-0 tornado with 80 mph winds touched down at the Table Rock State Park Marina and Camp Grounds. The tornado damaged a few docks while twisting trees within Camp Site number 2. The damage path extended for one half of a mile...while the width was approximately 70 yards.

Thunderstorm Wind, Stone

When
April 24, 12:45 PM CST to 12:50 PM CST
Where
Stone County, Blue Eye
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.500, -93.400

A large 50 x 24 metal barn was destroyed and several trees were downed in the woods.

Thunderstorm Wind, Stone

When
April 24, 12:48 PM CST to 12:53 PM CST
Where
Stone County, 1.24 mi NNW of Kimberling City to 1.38 mi N of Kimberling City
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.617, -93.436

Multiple trees were downed along James River Road near Hoot Owl Point. A few homes received minor damage from fallen trees and limbs. One boat dock was flipped over.

Thunderstorm Wind, Stone

When
April 24, 12:50 PM CST to 12:55 PM CST
Where
Stone County, 1.65 mi SE of Silver Dollar City to 1.57 mi SSE of Silver Dollar City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.651, -93.413

A large tree was down across Highway 13.

Thunderstorm Wind, Taney

When
April 24, 12:53 PM CST to 12:58 PM CST
Where
Taney County, 1.03 mi NW of Pt Lookout Arpt to 0.91 mi NW of Pt Lookout Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.641, -93.243

A large wooden swing set was blown across Highway 76.

Thunderstorm Wind, Stone

When
April 24, 1:00 PM CST to 1:05 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City to 2.59 mi NNE of Notch
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.630, -93.420

There were numerous reports of broken tree limbs and damage to power lines across the county.

Thunderstorm Wind, Christian

When
April 24, 1:29 PM CST to 1:33 PM CST
Where
Christian County, 2.16 mi NW of Highlandville to 2.34 mi NNW of Highlandville
Measured
59 kt (68 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.950, -93.310

Large tree limbs were downed due to thunderstorm winds.

Thunderstorm Wind, Douglas

When
April 24, 1:39 PM CST
Where
Douglas County, 0.78 mi SSW of Hest to 0.65 mi S of Hest
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.889, -92.683

Thunderstorm winds downed a large tree at the intersection of Highway 5 and Highway A.

Thunderstorm Wind, Greene

When
April 24, 1:44 PM CST to 1:49 PM CST
Where
Greene County, 0.19 mi S of Springfield to 0.55 mi E of Springfield
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.197, -93.300

Thunderstorm winds downed large tree limbs.

Thunderstorm Wind, Christian

When
April 24, 1:52 PM CST to 1:55 PM CST
Where
Christian County, 2.9 mi NE of Ozark Airpark Arpt to 2.74 mi NE of Ozark Airpark Arpt
Measured
73 kt (84 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.078, -93.190

Severe thunderstorm winds tore the roof off a carport at the intersection of Highway NN and Melton Road.

Hail, Wright

When
April 24, 1:58 PM CST
Where
Wright County, 0.55 mi E of Norwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -92.420

Thunderstorm Wind, Webster

When
April 24, 2:01 PM CST to 2:06 PM CST
Where
Webster County, 0.55 mi E of Rogersville to 0.72 mi E of Rogersville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.120, -93.060

Thunderstorm winds downed large tree limbs. Hail to a half an inch in size was also reported.

Thunderstorm Wind, Polk

When
April 24, 2:23 PM CST to 2:28 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope to 0.36 mi ESE of Pleasant Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.460, -93.270

Severe thunderstorm wind gusts downed several power poles and several trees near the Pleasant Hope area.

Thunderstorm Wind, Howell

When
April 24, 2:23 PM CST to 2:28 PM CST
Where
Howell County, 1.98 mi SSW of Peace Vly to 1.77 mi SE of Peace Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.806, -91.789

Severe thunderstorm wind gusts downed a large tree across Highway 17 north of County Road 1500.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228336, 228348, 228349, 228347, 228337, 228338, 228339, 228340, 228341, 228342, 228343, 221464, 228344, 228345, 228346.